Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hölder regularity of the normal distance with an application to a PDE model for growing sandpiles

Authors: P. Cannarsa, P. Cardaliaguet and E. Giorgieri
Journal: Trans. Amer. Math. Soc. 359 (2007), 2741-2775
MSC (2000): Primary 58E10, 49N60, 26B35
Published electronically: January 25, 2007
MathSciNet review: 2286054
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a bounded domain $ \Omega$ in $ \mathbb{R}^2$ with smooth boundary, the cut locus $ \overline \Sigma$ is the closure of the set of nondifferentiability points of the distance $ d$ from the boundary of $ \Omega$. The normal distance to the cut locus, $ \tau(x)$, is the map which measures the length of the line segment joining $ x$ to the cut locus along the normal direction $ Dd(x)$, whenever $ x\notin \overline \Sigma$. Recent results show that this map, restricted to boundary points, is Lipschitz continuous, as long as the boundary of $ \Omega$ is of class $ C^{2,1}$. Our main result is the global Hölder regularity of $ \tau$ in the case of a domain $ \Omega$ with analytic boundary. We will also show that the regularity obtained is optimal, as soon as the set of the so-called regular conjugate points is nonempty. In all the other cases, Lipschitz continuity can be extended to the whole domain $ \Omega$. The above regularity result for $ \tau$ is also applied to derive the Hölder continuity of the solution of a system of partial differential equations that arises in granular matter theory and optimal mass transfer.

References [Enhancements On Off] (What's this?)

  • 1. Albano P., Cannarsa P., Propagation of singularities for solutions of nonlinear first order partial differential equations, Arch. Rational Mech. Anal. 162 (2002), 1-23. MR 1892229 (2003a:35009)
  • 2. Ambrosio L., Cannarsa P., Soner H.M., (1993) On the propagation of singularities of semi-convex functions, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 20, no. 4, 597-616. MR 1267601 (95b:49068)
  • 3. Boutreux T., de Gennes P.-G., Surface flows of granular mixtures, I. General principles and minimal model. J. Phys. I France 6, (1996), 1295-1304.
  • 4. Cannarsa P., Cardaliaguet P., The table problem for granular matter: Representation of solutions, J. Eur. Math. Soc. 6, (2004), 1-30. MR 2094399 (2005k:35154)
  • 5. Cannarsa P., Cardaliaguet P., Crasta G., Giorgieri E., A boundary value problem for a PDE model in mass transfer theory: Representation of solutions and applications, Calc. Var. 24, (2005), 431-457. MR 2180861
  • 6. Choi H. I., Choi S. W., Moon H. P., Mathematical theory of medial axis transform, Pac. J. Math. 181, no. 1, (1997), 57-88. MR 1491036 (99m:53008)
  • 7. Clarke F. H., Ledyaev Yu. S., Stern R.J. and Wolenski P. R., (1998), Nonsmooth Analysis and Control Theory, New York, Springer. MR 1488695 (99a:49001)
  • 8. Evans L.C., Gangbo W., Differential equations methods for the Monge-Kantorovich mass transfer problem, Mem. Amer. Math. Soc. 137, (1999), no. 653. MR 1464149 (99g:35132)
  • 9. Gilbarg D., Trudinger N.S., (1983), Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, 224, Berlin, Springer-Verlag. MR 0737190 (86c:35035)
  • 10. Hadeler K.P., Kuttler C., Dynamical models for granular matter, Granular Matter 2, (1999), 9-18.
  • 11. Itoh J., Tanaka M., The Lipschitz continuity of the distance function to the cut locus, Trans. Amer. Math. Soc. 353, (2001), No.1, 21-40. MR 1695025 (2001b:53029)
  • 12. Li Y.Y., Nirenberg L., The distance function to the boundary, Finsler geometry and the singular set of viscosity solutions of some Hamilton-Jacobi equations, Commun. Pure Appl. Math., 58, (2005), 85-146. MR 2094267 (2005k:35042)
  • 13. Lions P.L., (1982), Generalized Solutions of Hamilton-Jacobi Equations, Research Notes in Mathematics, 69, Boston - London - Melbourne: Pitman. MR 0667669 (84a:49038)
  • 14. Mantegazza C., Mennucci A., Hamilton-Jacobi equations and distance functions on riemannian manifolds, Appl. Math. Opt. 47, (2003), no. 1, 1-25. MR 1941909 (2003h:49049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58E10, 49N60, 26B35

Retrieve articles in all journals with MSC (2000): 58E10, 49N60, 26B35

Additional Information

P. Cannarsa
Affiliation: Dipartimento di Matematica, Università di Roma Tor Vergata, Via della Ricerca Scientifica 1, 00133 Roma, Italy

P. Cardaliaguet
Affiliation: Université de Bretagne Occidentale, UFR des Sciences et Techniques, 6 Av. Le Gorgeu, BP 809, 29285 Brest, France

E. Giorgieri
Affiliation: Dipartimento di Matematica, Università di Roma Tor Vergata, Via della Ricerca Scientifica 1, 00133 Roma, Italy

Keywords: Normal distance, singularities, semiconcave functions, eikonal equation, viscosity solutions, H\"older continuous functions
Received by editor(s): April 4, 2005
Published electronically: January 25, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society